Winter Storm, Le Flore
- When
- January 15, 7:00 AM CST to 11:00 PM CST
- Where
- Le Flore forecast zone
- Reported by
- Official NWS Observations
A strong upper level storm system moved into the Southern Plains on the 15th. Precipitation overspread eastern Oklahoma during the early morning hours, with the approach of the system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level storm system moved into the Southern Plains on the 15th. Precipitation overspread eastern Oklahoma during the early morning hours, with the approach of the system. The air mass became cold enough to support snow within a few hours of the precipitation beginning, which resulted in a change over to snow later in the morning. The snow, which was occasionally heavy at times, continued through the evening, before tapering off, as the system moved away from the region. Widespread two to three inches of snow occurred across far eastern Oklahoma, with heavier amounts of four inches occurring across portions of Pushmataha and Le Flore Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 15, 5:33 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
533 AM CST Sat Jan 15 2022
...New AVIATION...
.SHORT TERM...
(Today and Tonight)
Issued at 326 AM CST Sat Jan 15 2022
The cold front has passed through the area at the time of writing
and colder air at the surface is continuing to bleed into the
area with temperatures falling rapidly below freezing across NE
OK. The latest WV imagery shows the well defined upper low and
trough digging into KS and OK. Precipitation is fairly widespread
across NE OK into NW AR. A quick changeover to all a mix of
rain/snow or all snow is ongoing across far NE OK into far NW AR.
Snow is likely starting to accumulate in these areas.
The upper low is continuing to dig southward across central KS
thanks to a strong 500mb jet still on the back/west side of the
low. This jet will likely not “round the bend” until later
this afternoon. In the meantime, expect the upper low to continue
to dig into central and SE OK before moving more east across NE TX
in N LA this evening. At the surface, a surface low is continuing
to get its act together across NE TX. This low will progress
eastward along the AR/LA later this morning where it will become
more defined thanks to upper level support becoming more
favorable. The location of the low, especially by this afternoon
when it gets wrapped up across SE AR, is favorable for heavier
snow across NW AR.
The vast majority of guidance is continuing to hint strongly at
measurable snow (greater than 0.1”) for most locations across E
OK and NW AR. This was alluded to in the previous update, is
suggesting colder air punching a little further eastward across E
OK into NW AR thus a quicker transition to all snow. With a
similar precipitation set up, this translates to the potential for
more snow than rain across much of the area. The latest NBM
probabilistic guidance leads to high confidence in this regard. At
the time of writing, most of the area had a 70 to 90% chance to
see measurable snowfall. There are 2 small areas with lower
chances but still greater than 45%. The first area is the river
valley in west-central AR (more on this in a bit) and the second
is far SE OK (namely Choctaw and Pushmataha counties) where
temperatures will be a little warmer making it a little harder for
snow to stick. With that said, confidence still remains medium to
high that measurable snow falls in these areas. As mentioned
previously, colder air will move into the area but locations,
especially across NW AR, will likely still be just a little above
freezing for a prolonged period of time thanks to warmer air
getting wrapped in behind the upper low. Deeper moisture is also
noted within warp around/nose in NW AR. Combining this with
enhanced 850mb and 700mb fronotgenesis, more so the 700mb which
lines up well within the DGZ and negative Omega values, should
result in locally heavy snowfall characterized by large and wet
snowflakes. Another thing to note will be the potential for
thundersnow (mainly across NW AR) which still seems possible late
this morning and afternoon given the shear amount of dynamics
present and marginal amounts of instability. Any instances where
thunder can be generated would indicate very heavy snowfall. Snow
rates, especially within the terrain of NW AR where topographic
enhancement will be noted, may exceed 1” per hour at times. The
heaviest snowfall would likely fall (for NW AR anyway) between
noon and 6PM today. For locations above 1500ft, temperatures
should largely be below freezing which should help snow accumulate
easier with greater than 5 inches expected in the higher
elevations of NW AR. The highest mountain tops in NW AR may
locally approach 10 inches of snow. Locations south of the higher
terrain in NW AR (AKA the river valley and locations immediately
near and east of Ft Smith) will see downslope flow which will
support slight warming and drying at the surface which will likely
keep the heavier snow totals at bay. With that said, moderate
bands of snow are still expected to move in with minor
accumulations expected. For this forecast package, opted to expand
the winter weather advisory westward one row of counties given
higher confidence in at least an inch of snow.
The next key will be to determine where the mid level dry slot
sets up. Mid level dry slots (700mb in particular) in tandem with
saturated low levels, below freezing in this case, tend to signal
the potential for freezing drizzle to mix or possibly be a
dominate precipitation type. As such, freezing drizzle will be
maintained in this forecast package. At the moment, the vast
majority of freezing drizzle will be confined to eastern Oklahoma
though some instances of freezing drizzle are entirely possible
across NW AR but chances will be lower. The timing of the dry slot
is as follows… enters NE OK around 3 or 4AM, across much of E
OK by 9AM (possibly extending eastward into NW AR), moves south of
the area by 3PM. At this point, the atmospheric column should be
fairly saturated through the upper levels with all snow likely
with the exception of the river valley in west-central AR which
may still have a mix depending on the amount of warming. Minimal
ice accumulation is expected (0.01” or less) but it doesn’t
take much ice to make things slippery.
Gusty winds are expected to continue through the afternoon. The
wind advisory currently in effect was maintained with no changes
at the moment. Gusts will likely approach 45mph at times,
especially for Osage and Pawnee, later today.
Snider
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 326 AM CST Sat Jan 15 2022
This system quickly moves out by early Sunday morning with a
warming trend expected through Tuesday with dry NWly flow aloft
returning. The deterministic guidance continues to be in
relatively good agreement with a trough swinging through the area
Tuesday night into Wednesday. Forcing and moisture are lacking
with this system as it passes through (temperatures will be cooler
though for Wednesday and Thursday) thus opted to keep it dry.
This particular system does light up east of here so any shift in
the timing and moisture in the area will need to be monitored. All
in all, it’s pretty quiet past Sunday morning through the end
of the upcoming work week.
Snider
&&
.AVIATION...
(12Z TAFS)
Issued at 529 AM CST Sat Jan 15 2022
Ongoing MVFR to IFR conditions will persist into the evening hours
with gradual improvement thereafter with VFR conditions returning
to portions of the region late tonight. Currently light to
moderate snow is overspreading NW AR terminals and this pattern is
likely to remain place through mid morning. Light to moderate snow
will expand in coverage later this morning and persisting through
early evening before ending from north to south. The heaviest
snows and lowest visibilities are likely across far NW AR
terminals with possible LIFR conditions which are not explicitly
reflected in the current fcst. Snow will taper off this evening
and visibilities will improve with ceilings being with main
aviation impact.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 31 22 43 29 / 70 10 0 0
FSM 35 27 43 28 / 90 60 0 0
MLC 31 23 45 29 / 60 40 0 0
BVO 28 19 43 27 / 70 0 0 0
FYV 34 24 40 26 / 90 40 0 0
BYV 33 23 39 29 / 90 50 0 0
MKO 34 23 41 27 / 80 30 0 0
MIO 33 20 39 27 / 90 0 0 0
F10 30 23 44 29 / 60 10 0 0
HHW 35 26 47 29 / 40 20 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until midnight CST tonight for OKZ049-
056>058-061>063-067>076.
Wind Advisory until 5 PM CST this afternoon for OKZ054>056-
059>061-064>067-070-071-073.
AR...Winter Storm Warning until midnight CST tonight for ARZ001-002-
010-011.
Winter Weather Advisory until midnight CST tonight for ARZ019-
020-029.
&&
SHORT TERM...21
LONG TERM....21
AVIATION...07Hazardous Weather Outlook National Weather Service Tulsa OK 529 AM CST Sat Jan 15 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 529 AM CST Sat Jan 15 2022 ...WINTER WEATHER AND WIND IMPACTS TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. WINTER WEATHER. SNOW ACCUMULATION. RISK...Elevated. AREA... Eastern Oklahoma into northwestern Arkansas. ONSET... Ongoing. ICE ACCUMULATION. RISK...Limited. AREA... Mainly northeast Oklahoma into northwestern Arkansas. ONSET... Ongoing. SIGNIFICANT WINDS. RISK...Elevated. AREA... Eastern Oklahoma. ONSET... Ongoing. DISCUSSION... Accumulating snowfall is likely through the day across much of eastern Oklahoma and northwestern Arkansas. A Winter Weather Advisory is in effect from 3 until 12 am Sunday for much of eastern Oklahoma into west-central Arkansas. One to three inch accumulations are possible. A Winter Storm Warning is in effect for far northwest Arkansas through 12AM Sunday with 3 to 5 inches expected with locally higher amounts of 5 to 8 inches within the higher terrain of Carroll and Madison counties. The highest peaks may locally approach 10 inches. Gusty winds near or in excess of 40 miles per hour combined with the expected snowfall may create brief whiteout conditions. Travel may be hazardous at times across parts of eastern Oklahoma and northwestern Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY AND MONDAY...No Hazards. TUESDAY AND WEDNESDAY...High Wind Potential. THURSDAY AND FRIDAY...No Hazards. EXTENDED DISCUSSION... Quiet weather is expected the rest of the week once this system moves out overnight. Gusty winds will be possible Tuesday and Wednesday as storm system moves into the area. Precipitation is not expected with this system as it passes. EMERGENCY MANAGEMENT PLANNING STATEMENT... Light accumulations of snowfall are also expected across much of eastern Oklahoma outside of the current warnings and advisories. Slick spots are expected to develop across many area roadways with some blowing and drifting of snow across east- west roadways. Travel may be difficult to impossible this afternoon, especially for locations within the higher terrain of far northwest Arkansas. weather.gov/tulsa contains additional information. Snider
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
618 AM CST SAT JAN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 NNE GREENLAND 36.01N 94.17W
01/15/2022 M0.5 INCH WASHINGTON AR TRAINED SPOTTER
OBSERVER FOR DRAKE FIELD REPORTS 0.5 INCHES
OF SNOW FOR THE 12Z OBSERVATION.
&&
TDSThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996685, 996687.